Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 10, 2003, 2:23 PM EDT for Beaufort County, Pamlico County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 2:23 PM EDT (18:23 UTC)
- Expired
- Jun 10, 2003, 2:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 49 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
658 WUUS52 KMHX 101823 SVRMHX NCC013-137-101845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 222 PM EDT TUE JUN 10 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEAUFORT COUNTY IN EASTERN NORTH CAROLINA PAMLICO COUNTY IN EASTERN NORTH CAROLINA * UNTIL 245 PM EDT * AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SILVER HILL...OR ABOUT OVER BAYBORO... MOVING NORTHEAST AT 30 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... AURORA AROUND 235 PM EDT IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3516 7698 3503 7682 3528 7648 3544 7668 12 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:05 AM EDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 10, 9:05 AM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 905 AM EDT TUE JUN 10 2003 FOG AND STRATUS CONTINUE TO LIFT ACROSS THE CWA THIS MORNING. WITH INCREASING INSOLATION FEEL THE BULK OF THE STRATUS SHOULD BE GONE BY 10 AM. WILL AWAIT DEVELOPMENT OF SEA BREEZE LATER THIS MORNING AND EARLY AFTERNOON ALONG WITH APPROACH OF WEAK MID LVL IMPULSE FROM THE WEST. THE COMBINATION OF THE TWO WILL LIKELY SET UP THE BEST CHANCE FOR ANY CONVECTION A LITTLE FARTHER INLAND TODAY THAN YESTERDAY... BUT STILL NO MORE THAN ISOLATED COVERAGE EXPECTED. WITH DAYTIME HEATING EXPECT TEMPS TO CLIMB RATHER QUICKLY THIS MORNING TO NEAR FORECAST HIGHS BY EARLY AFTERNOON. WILL PLAN NO SIG UPDATE THIS MORNING ON PUBLIC SIDE...JUST SOME MINOR WORDING CHANGES. MARINE: BUOY REPORTS FROM THIS MORNING INDICATING SEAS MAINLY IN THE RANGE OF 3 FEET THUS FAR TODAY...IN LINE WITH CURRENT FORECAST. FERRY REPORTS ALSO AGREEING WITH FORECAST FOR THE SOUNDS. BUOY ALSO INDICATING FAIRLY LIGHT SOUTH TO SOUTHWEST WINDS. WITH LITTLE EXPECTED CHANGES WILL NOT PLAN ON CHANGING MUCH IN CURRENT CWF. .MHX...NONE. MLF
Hazardous weather outlook, Jun 10, 5:10 AM EDT, 9 hours 13 minutes before
NCZ029-044>047-079-080-090>095-098-103-104-101115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 510 AM EDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MINOR FLOODING IS OCCURRING ON THE ROANOKE RIVER AT WILLIAMSTON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING THUNDERSHOWERS ARE EXPECTED THROUGH NEXT MONDAY. MINOR FLOODING WILL CONTINUE ON THE ROANOKE RIVER AT WILLIAMSTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:21 AM EDT | Special Marine Warning | MHX | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.